5 Causes of Bruising Easily All of a Sudden (In-depth)
Our content is not intended nor recommended as a substitute for medical advice by your doctor. Use for informational purposes only.
The most common causes of bruising easily all of a sudden are low platelet (such as immune thrombocytopenia), blood-thining medications, and vitamin deficiencies such as vitamin C and K deficiency.
The table below is an overview of the causes of bruising easily all of a sudden.
Note that any significant bruising (more than five bruises) requires medical advice from your doctor.
|Causes of sudden bruising||Notes|
|1. Immune Thrombocytopenic Purpura (ITP)||– Immune-mediated disease leads to low platelet count.
– More common in adult females (between 20-50 Y)
|2. Blood-thinning medications||– Aspirin.
– Clopidogrel (Plavix) is commonly used in patients with ischemic heart disease.
– Warfarin (Coumadin).
– Rivaroxaban (Xarelto).
– And others
|3. Other Medications||– Corticosteroids
– Nonsteroidal anti-inflammatory drugs (NSAIDs).
– Some antibiotics
– Carbamazipne (Tegretol).
– Selective Serotonin Reuptake inhibitors (SSRIs).
– Valporic acid (Depakene).
|4. Vitamin deficiencies||– Vitamin C deficiency.
– Vitamin K deficiency.
|5. AIcohoI abuse.||– It causes suppression of the bone marrow.|
|6. Others||– Garlic.
– Vitamin E excess.
– Liver or kidney diseases.
– Cancers such as leukemia and lymphoma.
– Enlarged spleen.
– Some infections, such as HlV.
– Unnoticed trauma or vigorous sports.
1 . Immune Thrombocytopenic Purpura (ITP).
It is an immune disease in which your body attacks your own platelets. Platelets are responsible for the prevention and stoppage of any future bleeding.
It is an uncommon disease and may cause easy bruising all of a sudden in both children and adults.
The ITP is often triggered by viral infections or certain medications such as aspirin and carbamazepine.
In ITP, your body’s platelets decrease in number due to self-destruction by the immune system.
Two distinct types of ITP present (reference):
- Chronic ITP (more common in adults): affect adults between 20 and 50 years of age. The female/male ratio is 3 to 1. Platelets are low, and the disease lasts for years.
- Acute ITP (more common in children) is often more benign and resolves within a few months.
Symptoms of ITP:
- Previous history of recent drug use or viral infection before the onset of bruising.
- Sudden onset of easy bruising is more common with the adult type (on minor trauma or spontaneously).
- Tiny reddish spots on the skin (purpura).
- Gum bleeds.
- Epistaxis (bleeding per nose).
- Excessive menstrual bleeding.
- Conjunctival hemorrhage.
- Rarely, serious bleeding from the gut tract (black stool, vomiting of blood) may occur.
How it is diagnosed:
- Complete blood count shows low platelet count (less than 150,000/CC); it is usually less than 40,000/CC.
- The platelets appear abnormal in shape under the microscope.
- Bone marrow sample (using a specialized syringe to draw a sample from your hip bone or the sternum).
- And other tests such as platelet coomb’s test, anti-platelet antibodies, etc.
- The majority of cases will resolve spontaneously without a need for treatment.
- Children: If there is bleeding, the first choice is IV IgG (intravenous immunoglobulin G).
- Adults: will require treatment if platelets are below 40,000/CC.
- Corticosteroids are one of the first options, with a response rate of 60% within two weeks of treatment.
- Cases that don’t respond may require other treatments such as immunosuppressive medications, IV IgG, platelet transfusion, etc.
Chronic ITP may pass through periods of remission and relapse for years. However, It is not a serious disease, and the incidence of complications is rare.
Call your doctor to get a diagnosis if you think ITP is the cause of sudden easy bruising.
2. Blood-thinning medications.
If you suddenly get easy bruising, review any recent medications and even the list of your chronic medication.
Many blood-thinning medications can cause such a condition:
- Clopidogrel (Plavix) is commonly used in patients with ischemic heart disease.
- Warfarin (Coumadin).
- Rivaroxaban (Xarelto).
- Others include Apixaban (Eliquis), Dabigatran, Enoxaparin, Heparin, and others.
These blood-thinning medications can cause sudden easy bruising during their first use or when the dose is changed.
Also, some medications (such as warfarin) may interact with other foods or medications and cause bruising without recent changes in the dose.
3. Other medications.
Other medications that may cause sudden bruising include:
- Corticosteroids (affect collagen fibers in the wall of the blood vessels).
- Nonsteroidal anti-inflammatory drugs such as ibuprofen, ketorolac, etc.
- Some antibiotics such as cephalosporins (as Cefotriaxone), Linezolid (Zyvox), sulfonamides, Penicillins, Rifampin, Vancomycin, and others.
- Carbamazipne (Tegretol).
- Selective Serotonin Reuptake inhibitors such as fluoxetine (Prozac), Citalopram (Cipramil), and others.
- Valporic acid (Depakene).
Any recent drug before the onset of sudden bruising should be reported to your doctor. This is because it may be the cause of such a condition.
Fortunately, Sudden bruising due to medication is self-limiting after the stoppage of the offending drug.
4. Vitamin deficiencies that cause easy bruising.
A. Vitamin C deficiency:
About 7% of US citizens are deficient in vitamin C (reference). Vitamin C is found in:
- Citrus fruits (lemon and orange).
- Brussel sprouts.
- Potatoes, and others.
Profund vitamin C deficiency results in a condition called (scurvy), which is rare nowadays.
Scurvy leads to poor wound healing, bleeding gums, and sudden onset of easy bruising.
Causes of vitamin C deficiency include:
Humans cannot form Vitamin C, So they must obtain it through food. The most common cause of vitamin C deficiency is decreased intake as with:
- Seniors only consume toast and tea.
- Poor people (lack of fruits and vegetables in the diet).
- Individuals with eating disorders.
- Smoking and AIcohoI.
- Excess iron inside the body (as with hemolytic anemias).
- Individuals with food allergies and restrictive diets.
B. Vitamin K deficiency.
Vitamin K is essential for blood clotting. Vitamin K deficiency occurs due to a lack of fat in the diet or people with fat malabsorption.
Vitamin K deficiency leads to defective blood coagulation, which results in bleeding tendency and sudden onset of easy bruising.
Excess AIcohoI intake is a common cause of bruising. In addition, AIcohoI can damage the bone marrow (which is responsible for manufacturing blood cells and platelets).
AIcohoI-induced bone marrow suppression leads to easy bruising all of a sudden when the platelets drop below a certain number.
- Garlic: Excess use of garlic can result in sudden bruising as garlic itself is a blood thinner.
- Vitamin E excess.
- Liver diseases: such as liver cirrhosis and acute liver failure.
- Kidney diseases: chronic kidney disease and renal failure.
- Some cancers such as leukemia and lymphomas.
- Infections such as HlV.
- You should also consider a history of trauma or vigorous sports or playing.
- Written by a doctor.
MD, Internal Medicine and Nephrology specialist.
Dr. Esraa A. MagidAuthor